EWCT brings you the latest news on epilepsy-related articles
1.Vaccines against COVID19 are currently being approved and becoming available.
There is currently no evidence to suggest that having epilepsy is specifically associated with a higher risk of side effects from a COVID-19 vaccine. For people with epilepsy, the risk of COVID-19 infection and potential complications far outweighs the risk of side effects from a COVID-19 vaccine. As with other vaccines however, a fever can develop after a COVID-19 vaccination. This could lower the seizure threshold in some people. Antipyretics (e.g. paracetamol/acetaminophen) taken regularly for 48 hours after the vaccination (or for the duration of fever) will minimize this risk.
Before you receive a COVID-19 vaccine, make sure to let your vaccination provider know that you have epilepsy, as well as any other important medical information, such as:
- Allergies, especially an allergy to any ingredient in the vaccine
- Allergic reactions to prior vaccines (e.g. flu vaccine)
- Current or recent fever or infection
- All medications you are taking, especially medications that suppress the immune system (e.g. immunomodulatory or immunosuppressive medicines) or anticoagulants.
- If you are pregnant or nursing, or plan to become pregnant
As with any vaccine, you should not receive the COVID-19 vaccine if you are allergic to any of its ingredients. You should not receive a second dose if you had an allergic reaction to the first dose.
If you already received the COVID-19 vaccine, it is important to continue wearing a mask and social distance. The current vaccines reduce your risk of getting sick from COVID-19 by up to 90%, depending on the vaccine, but vaccinated people may still be able to spread COVID-19 to others without knowing they are carrying it.
2. A national enquiry in the UK has revealed the shocking finding that the number of maternal deaths of women with epilepsy has doubled in three years, during 2016 to 2018.
A key focus for this report is epilepsy and Sudden Unexpected Death in Epilepsy (SUDEP) which ‘occurred almost twice as often among women who were pregnant, or in the year after pregnancy’. It also discovered that “most women who died had clear risk factors for SUDEP but had not had risk or prevention measures discussed with them.”
Key messages for women and their families Whether you live with epilepsy, or know someone who does, find out what you need to know to help balance risk and live well with epilepsy (http://sudep.org).
- Well before you think about pregnancy, have a pre-pregnancy discussion with your epilepsy team and agree a plan.
- Don’t stop taking your medications when you get pregnant, but do discuss them with your maternity or epilepsy teams to make sure they are right for you and for pregnancy.
- Be aware of what makes your SUDEP and epilepsy risk higher and how you can reduce it
3. This is another report from the UK but relevant to women living with epilepsy in New Zealand.
“Women receiving treatment for epilepsy are being urged to discuss with a healthcare professional the right treatment for them if they anticipate becoming pregnant even sometime in the future, following a safety review.”
Here are the highlights of that report.
“Recent reviews have highlighted the risks of taking sodium valproate during pregnancy. Many women were not made aware of the risks, leading to an estimated 20,000 babies being affected. The MHRA review concludes that valproate represents the highest risk.
- However, it also shows that carbamazepine, phenobarbital, phenytoin and topiramate, increase the risk of birth abnormalities if used during pregnancy. As with valproate, these risks are often not communicated to the women prescribed these drugs.
- As well as physical abnormalities, the evidence identifies that some medications taken in pregnancy increased the risk of children experiencing learning difficulties later in life, or of babies being born smaller than average.
- This is understandably very concerning for women who have been taking these drugs. As with valproate, it is possible that many children have suffered avoidable harm due to women not being informed of the risks.
- The review also concluded that there are medications for which there is insufficient research to determine whether they pose an increased risk. This will be equally distressing for women prescribed these drugs, and not knowing if they are safe to use during pregnancy.
- It is important to note that lamotrigine (brand name Lamictal) and levetiracetam (brand name Keppra) were NOT found to carry an increased risk in pregnancy
- We want to ensure that necessary action is taken in light of this review by asking Mat Hancock to ensure that no woman or girl takes an anti-epileptic medication without them, or their family, being aware of the risks.
People with epilepsy should not stop taking or change their medication without talking to their doctor or nurse. “ Epilepsy Action-UK
For more information about foetal anti-convulsant syndrome in New Zealand please follow this link: